Jump to content

Anxious about withdrawal


[Fe...]

Recommended Posts

Hi all,

 

Reason for joining:  I've been browsing the site for a few weeks now and feel like I may, at some point, want to ask some questions, but just browsing for now still.

 

Benzo:  Valium - Compared to most of the stories I've read here I feel like I'm a relatively low level, short term user - about 2 and a half months (not every day) on 5-10mg most days, taken only before bed, but I also drink (too much) alcohol almost every evening (and only the evening - never a day drinker), and I now know that these act on the same receptors etc. etc....  The 5-10mg was just for when I hadn't drank enough to put me to sleep quickly so I wasn't tired for work the next day.  It just so happens that this scenario happened more often than usual over the last few months (whereas before it was maybe twice a month at most) so recently I've been taking a 10mg pill more often than every 2nd evening and sometimes several evenings in a row. 

 

After a few nights of drinking far too much recently, I decided to have a break from alcohol and had 10-15 mg a few nights in a row.  I had my last pill before bed between 5-7 nights ago.  I don't remember exactly.  Sorry.

 

I started feeling symptoms about 3 or 4 days ago I think.  I initially jumped to the conclusion that it was alcohol withdrawal, but I've been in far worse states in the past as far as alcohol dependence goes and alcohol withdrawal has never felt anything like this.  I can't be sure of course but I don't believe I'm kindled in relation to alcohol.  I always quit alcohol with a very slow, easy taper and it's never gotten harder over time.  I've been a responsible alcoholic, if there is such a thing...  Also, alcohol w/d would normally kick in a lot more quickly than 3-4 days (for me at least).

 

As I mentioned, when the symptoms started I assumed it was alcohol withdrawal.  To alleviate these symptoms I've been drinking again (only in the evening still).  Symptoms are there mildly in the morning and seem to get worse in the evening, which is when I start drinking (just 4% beer, but 'enough' of it).  This seems to take the edge off.  I still can't sleep well though as I'm drinking less than before and the benzos are gone.  I know the general thinking here seems to be that a very slow valium taper is the way to go, but based solely on my own personal experience, I feel like just staying off the pills completely and having controlled evening drinks until this new withdrawal feeling dissipates may be the way to go for me.  I know the drinking may prolong the benzo w/d experience but I'd prefer that over a shorter more intense experience.  Also, I know exactly what I'm doing when it comes to alcohol w/d.  I recognise the signs and symptoms, how to deal with them by tapering booze intake, and truth be told, even when dealing with a terrible hangover I feel far more capable than I do when feeling these benzo symptoms sober.

 

Symptoms:

 

- Heavy feeling in head

- Clamminess

- Very mild shaking

- Bad insomnia (worse than I would have had previously even if I drank nothing that evening!)

- Lack of motivation to do anything whatsoever (though I do try)

- Brain fog

 

So, hello!

 

Thanks

FearfulFirstWD

Link to comment
Share on other sites

Hello FearfulFirstWD, welcome to BenzoBuddies,

 

I agree that you're dealing with benzo withdrawal, not alcohol and I also agree that a taper from the Valium may not be necessary but if your symptoms get worse, which they may do, you might need to reassess.  If this happens you can go back on the Valium and taper off but really, if you can avoid doing this its the better option because tapers are no picnic either.

 

I hope you can avoid taking Valium in the future since you're aware of kindling and know the risk you're taking. 

 

I'll provide some links to help you navigate the forum but please let us know what you need from us, we're here to help.

 

Pamster

 

The Ashton Manual

 

Planning Your Withdrawal (Taper)

 

Withdrawal Support (during your taper)

 

Link to comment
Share on other sites

Thanks so much Pamster  :)

 

Yeah, even if I start feeling worse then I think I'll continue the medicinal alcohol regimen (which is currently far less than I'd normally have been drinking), only upping the intake a little more until these new benzo symptoms calm down.  I've had 3 weak (for me) beers now and feel not too bad so I'm seeing that as a huge win for now (used to sometimes drink a bottle of spirits in a night).  I know that may sound irresponsible, but again, just personally, I feel like coming off booze is ten times easier than what I was feeling 3 hours ago.  If things got really bad I'd try perhaps just 2.5mg or something.  I'm really, really hoping that won't be necessary though.  Once I'm clear of this I will be disposing of my valium stock permanently and won't ever touch a benzo again.

 

The thing that's surprised me the most about this entire experience is how innocuous and harmless valium sounded when prescribed.  I now feel like every benzo prescription should come with a giant red warning label with links to various sites detailing just how easy it is for one to gain dependence after only a short time and how potentially severe stopping abruptly can be.

 

Also, thanks very much for the links.  I'd discovered the Ashton protocol/plan a week or two ago and the timelines involved with tapering absolutely shocked me beyond belief!  Like, even the worst alcoholics can be very safely tapered in a week or so.  It's crazy how long lasting the effects of this class of drugs can be.

 

Thanks again for your reply and the links you provided.  Hopefully I'll be able to post in the "Success Stories" sub forum a few months from now  :)

 

All the best

FFWD

Link to comment
Share on other sites

×
×
  • Create New...